Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 2:55 PM EDT for Crawford County, Otsego County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 2:55 PM EDT (18:55 UTC)
- Expired
- Jun 24, 1998, 3:40 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Crawford County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 11 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:10 PM EDT | Thunderstorm Wind 50 | Gaylord, MI | Strong winds downed several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
104 WUUS1 KAPN 241856 RRA SVRAPN MIC039-137-241940- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 255 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN CRAWFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 340 PM EDT * AT 251 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY INTENSIFYING LINE OF THUNDERSTORMS FROM NEAR MANCELONA TO 10 MILES OF KALKASKA MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... WATERS BY 300 PM EDT OTSEGO LAKE STATE PARK BY 301 PM EDT ARBUTUS BEACH BY 304 PM EDT LOVELLS BY 314 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 17 hours 5 minutes earlier.
Area forecast discussion, Jun 23, 9:50 PM EDT, 17 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUN 23 1998 SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI. A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS. FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT. DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI... GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850 MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE. GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR. SMITH
In the hours before
Special weather statement, Jun 24, 11:58 AM EDT, 2 hours 57 minutes before
MIZ008-015>036-041-042-242330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1158 AM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...THOUGH WITH THE BEST CHANCE ALONG AND SOUTHWEST OF A CHEBOYGAN TO TAWAS CITY LINE. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN...WITH THE POTENTIAL THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS. HIGH PRESSURE MOVING EAST OF THE REGION WILL ALLOW A WARM FRONT TO MOVE INTO NORTHERN LOWER AND EVENTUALLY EASTERN UPPER MICHIGAN LATE TODAY AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS WARM FRONT THIS AFTERNOON...THOUGH STRONGER STORMS ARE ANTICIPATED DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE WARM FRONT. THESE STRONGER STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTHWEST OF A TRAVERSE CITY TO STANDISH LINE BETWEEN 9 PM AND MIDNIGHT...THEN MOVE NORTHEAST AT 30 MPH AND BEGIN TO AFFECT AREAS NORTHEAST OF THIS LINE AFTER MIDNIGHT. THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL BE WITH WIND GUSTS TO 60 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE. PERIODS OF HEAVY RAIN ARE LIKELY OVER MUCH OF THE REGION TONIGHT...WITH PONDING OF WATER IN LOW LYING AREAS THEREFORE ANTICIPATED. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD-TO-GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, Jun 24, 11:58 AM EDT, 2 hours 57 minutes before
MIZ008-015>036-041-042-242330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1158 AM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...THOUGH WITH THE BEST CHANCE ALONG AND SOUTHWEST OF A CHEBOYGAN TO TAWAS CITY LINE. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN...WITH THE POTENTIAL THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS. HIGH PRESSURE MOVING EAST OF THE REGION WILL ALLOW A WARM FRONT TO MOVE INTO NORTHERN LOWER AND EVENTUALLY EASTERN UPPER MICHIGAN LATE TODAY AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS WARM FRONT THIS AFTERNOON...THOUGH STRONGER STORMS ARE ANTICIPATED DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE WARM FRONT. THESE STRONGER STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTHWEST OF A TRAVERSE CITY TO STANDISH LINE BETWEEN 9 PM AND MIDNIGHT...THEN MOVE NORTHEAST AT 30 MPH AND BEGIN TO AFFECT AREAS NORTHEAST OF THIS LINE AFTER MIDNIGHT. THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL BE WITH WIND GUSTS TO 60 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE. PERIODS OF HEAVY RAIN ARE LIKELY OVER MUCH OF THE REGION TONIGHT...WITH PONDING OF WATER IN LOW LYING AREAS THEREFORE ANTICIPATED. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD-TO-GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 8 minutes before
MIZ008-015>036-041-042-250200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 247 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH OF M-72. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS AS WELL. A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55 AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 8 minutes before
MIZ008-015>036-041-042-250200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 247 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH OF M-72. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF THESE STORMS MAY REACH SEVERE LIMITS AS WELL. A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55 AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM. THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:02 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 63 min |
| Jun 24, 5:38 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 47 min |
| Jun 24, 6:18 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 57 min |
| Jun 24, 6:47 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.